Tag: children’s health

Are There Dangerous Chemicals in Children’s Cough Syrup?

Don’t Give Kids Codeine!

We’ve been warned about giving children medicines with codeine for decades. The American Academy of Pediatrics issued their first in 1997. That’s almost twenty years ago.

children taking codeine

Fast forward to 2013 when the FDA issued a warning about giving children codeine. The European Medicines Agency issued a similar warning in April of this year, stating codeine “must not be used” by adolescents under twelve.

So, with all these warnings, why are almost 900,000 prescriptions written each year for “children’s strength codeine?” Why is codeine commonly given to adolescents for everything from cough suppression, to sinus infections, to constipation? Why are kids between eight and twelve years old the most likely to be prescribed this opioid?

While I don’t have an answer to these questions, I do have some good news. The FDA is seriously considering taking codeine off the market for children, at least according to a recent announcement.

On July 1st, the FDA released a statement regarding codeine use in children. It reads, in part,

“The U.S. Food and Drug Administration (FDA) is investigating the possible risks of using codeine-containing medicines to treat coughs and colds in children under 18 years because of the potential for serious side effects, including slowed or difficult breathing. We are evaluating all available information and will also consult with external experts by convening an advisory committee to discuss these safety issues. We will communicate our final conclusions when our review is complete” (The FDA).

Does Suboxone work at blocking heroin and painkillers?

What is Codeine?

I’m a fan of any decision that takes drugs out of the hands’ of children. Still, why is this FDA investigation into codeine happening now? Why not in 1997 or even years before that?

Well, to understand why codeine is so dangerous for children (explained in detail below), we first need to look at what exactly codeine is.

Codeine is the chemical name for the world’s most consumed opioid. It’s sold under hundreds of brand names worldwide, including Tylenol 3.

Codeine itself is incredibly similar to morphine. In fact, it’s what’s known as a methylated-morphine or a slightly altered form of morphine. It’s also converted into pure morphine by the body.

Codeine has a long history of both medical and recreational use. Its synthesis dates back to 1832 and its recreational use started not long after. Opium and morphine were already popular drugs of abuse and codeine soon joined them.

Today, codeine is considered one of the World Health Organization’s Essential Medicines. It’s used worldwide more than any other opioid and is generally thought to be one of the safest. While it’s certainly safer than, say, hydrocodone (Vicodin) or hydromorphone (Dilaudid), it’s still dangerous for children and the elderly.

[BLUECTA title=”Addiction is not a choice!”]866-205-3108[/BLUECTA]

Why’s it So Dangerous for Children?

There are two main reasons codeine is deemed dangerous for children and older adults. First, there’s the potential for addiction. While codeine is certainly less addictive than stronger opioids, it still does pose a significant risk for abuse and addiction.

As if that wasn’t enough, codeine also presents a significant danger to children because of how it’s converted to morphine. Once someone metabolizes codeine, it’s carried to the brain and converted to morphine.

This conversion happens much quicker in some individuals. They, in turn, have a high concentration of morphine in their blood. This leads to classic opioid overdose symptoms, including shallow breathing, reduced heart rate and respiration, and unconsciousness.

This risk is increased in children who have asthma or other difficulties breathing.

So, what should parents do if their child is prescribed codeine? Well, first you should ask your doctor about any nonnarcotic alternatives. While codeine is wonderful at suppressing a cough, so are other, less dangerous medicines.

Parents should also be aware and watch for signs of codeine intoxication. These are similar to those listed above, things like drowsiness and general “spacey” behavior. Find a more detailed list of codeine overdose symptoms here.

If your child is exhibiting any of these, seek immediate medical attention. It’s better to be safe than be sorry.

An increasing number of pregnant woman are taking painkillers…what’s going on?

We are here to support you during your time of need and help you make the best decision for yourself or your loved one. Click below to speak to a member of our staff directly.

Menu